About to start b12 injections, some c... - Pernicious Anaemi...

Pernicious Anaemia Society

25,502 members17,774 posts

About to start b12 injections, some concerns...

Weegie007 profile image
Weegie007

Hi people,

I am due to start my b12 injections on Friday morning and I am wondering how long does it take for the side effects to take place?

I am a member of cabin crew who works long haul flights so am concerned this is going to effect my flights I have rostered this month.

Are the side effects only extremely tiredness and where are you injected?

Many thanks

11 Replies

You may not experience any side effects - I didn't. I had no pain from my injection site either. Hope it works the same for you :)

Gambit62 profile image
Gambit62Administrator

as ajw1205 says you may not experience any side effects.

there is so much variation from one individual to another that it really is impossible to predict what might happen for you. Some find that aches and pains increase a bit - some people find themselves wiped out for the 24 hours after an injection - some people find that they suffer from acne (particularly if they have had problems with acne in the past). Other people notice nothing (not even an improvement :( ) for months.

where abouts are you based and what loading regime are you being given. Have you spoken to your GP about your concerns and is your employer aware?

It may be that some of your long-hauls may be to countries where B12 is available over the counter rather than as a prescription only medication.

Gambit62 profile image
Gambit62Administrator in reply to Gambit62

B12 shots are usually administered intramuscular - which means into the muscles at the top of your arm generally- but sometimes into the muscles into your thigh.

Injections can also be administered subcutaneously - which could be into stomach - layers of fat on the leg, or buttocks.

No bad side effects from me, but mood much improved.

I have had absolutely no ill effects since starting B12 injections every other day. Don't worry about posible side effects - but don't expect miracles either. My tiredness is perhaps slightly improved and the tingling in my feet is marginally improved. Slowly slowly catchee monkey!

Mood improved but nausea and headaches can be quite bad for me. Occasional weird sharp pains which I didn't have before in feet and hands. Some good days some bad days. Like others have indicated it's really variable. Good luck.

Hi,

I hope you soon feel the benefits of your injections.

How often are you being given B12 injections?

If you're in UK, info on UK B12 treatment is in

1) BNF Chapter 9 Section 1.2

bnf.nice.org.uk/drug/hydrox...

cks.nice.org.uk/anaemia-b12...

2) BSH Cobalamin and Folate Guidelines

b-s-h.org.uk/guidelines/gui...

Treatment info is about a quarter through guidelines.

I am not medically trained.

I had no side - effects . Well, they were all good . No pain from injection at all . You shouldn't get any. You will be fine !Best wishes .

I would just echo what most people are saying here. I was lucky in that when I had my injections I felt nothing for a few days and then just started feeling better and better. I realised I had forgotten what it felt like to wake up and not feel like I'm in an airport at 4 in the morning (I guess you don't need this condition to know what that feels like).

Speaking to the nurses I think this is more commonly the response to getting their loading doses and I guess that most people are here because either things were allowed to get much worse before starting or like me they felt that injections every three months were not adequate and the symptoms returned.

I had no detectable B12 when someone finally figured out what my problems were. I never had any of what I would call unwanted side effects from taking the B12 shots, and saw slow but steady improvement. If you feel like you can make a flight now, I see no reason you can't make a flight whenever. Taking B12 will allow your blood to mature properly therefore you will slowly be able to breath easier, have more energy also because you blood will now have more iron too. Your nerves will begin to heal which may feel different depending on how bad your symptoms were, but it's only getting better from here if indeed PA is what you have. Sadly, if you have some nerves that totally died, they may not return fully, but in most cased improvement is great. Good luck and God bless.

The only issues I faced was acne on my neck - I had never had acne before. From what I read this happens as your body is finally able to detox. I also have my injections in my thigh and I do them myself as my muscles were wasted so badly that my nerves kept getting hit when the nurse would inject my arms and so I no longer allow them to inject my arms.

Also, I found I would get sleepy an hour after my injection.

But like another mentioned, if you're able to do your job currently, you'll be fine and will soon be able to do it much better. make sure to eat a banana a day to balance your potassium and get other essential co-factors like copper. and keep and eye on iron and folate as B12 uses to be properly absorbed.

Fingers crossed that you'll feel like a new woman in no time.

You may also like...